Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 307, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2012, 4:12 PM EDT for 4 counties in Virginia. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2012, 4:12 PM EDT (20:12 UTC)
- Expired
- Jul 27, 2012, 5:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Bedford County, VA, Campbell County, VA, Franklin County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 59 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:32 PM EDT | TSTM WND DMG | 2 Wnw Northwest Smith M, VA | TREE DOWN ON LYNVILLE DRIVE |
| Jul 27, 4:32 PM EDT | TSTM WND DMG | 2 W Smith Mountain Lake, VA | TREE DOWN ON PARKWAY AVE AT THE PARK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:54 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
615 WUUS51 KRNK 272012 SVRRNK VAC019-031-067-143-272115- /O.NEW.KRNK.SV.W.0307.120727T2012Z-120727T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 412 PM EDT FRI JUL 27 2012 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA WESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 515 PM EDT. * AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BURNT CHIMNEY...OR 6 MILES NORTH OF ROCKY MOUNT...AND MOVING EAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... BURNT CHIMNEY... SMITH MOUNTAIN LAKE STATE PARK... HUDDLESTON... AND LEESVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT... 1...8 6 6...2 1 5...4 3 2 4. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. && LAT...LON 3702 7992 3718 7990 3733 7923 3697 7911 TIME...MOT...LOC 2012Z 258DEG 29KT 3709 7979 $$
4 follow-up statements
025 WWUS51 KRNK 272032 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 432 PM EDT FRI JUL 27 2012 VAC019-031-067-143-272115- /O.CON.KRNK.SV.W.0307.000000T0000Z-120727T2115Z/ PITTSYLVANIA VA-FRANKLIN VA-CAMPBELL VA-BEDFORD VA- 432 PM EDT FRI JUL 27 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR NORTHERN PITTSYLVANIA...NORTHEASTERN FRANKLIN...WESTERN CAMPBELL AND SOUTHERN BEDFORD COUNTIES... AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SMITH MOUNTAIN LAKE STATE PARK...OR NEAR MONETA...MOVING EAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... SMITH MOUNTAIN LAKE STATE PARK... HUDDLESTON... LEESVILLE... ALTAVISTA... AND HODGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. && LAT...LON 3701 7972 3721 7977 3733 7923 3697 7911 TIME...MOT...LOC 2032Z 261DEG 33KT 3713 7960 $$ AMS
518 WWUS51 KRNK 272048 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 448 PM EDT FRI JUL 27 2012 VAC067-272058- /O.CAN.KRNK.SV.W.0307.000000T0000Z-120727T2115Z/ FRANKLIN VA- 448 PM EDT FRI JUL 27 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY IS CANCELLED... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. && LAT...LON 3701 7960 3725 7961 3733 7923 3697 7911 TIME...MOT...LOC 2048Z 261DEG 29KT 3714 7944 $$ VAC019-031-143-272115- /O.CON.KRNK.SV.W.0307.000000T0000Z-120727T2115Z/ PITTSYLVANIA VA-CAMPBELL VA-BEDFORD VA- 448 PM EDT FRI JUL 27 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR NORTHERN PITTSYLVANIA...WESTERN CAMPBELL AND SOUTHERN BEDFORD COUNTIES... AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HUDDLESTON...MOVING EAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... HUDDLESTON... LEESVILLE... HURT... ALTAVISTA... AND HODGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF ON OR NEAR SMITH MOUNTAIN LAKE...STAY OFF OF THE WATER. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. && LAT...LON 3701 7960 3725 7961 3733 7923 3697 7911 TIME...MOT...LOC 2048Z 261DEG 29KT 3714 7944 $$ AMS
173
WWUS51 KRNK 272057
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT FRI JUL 27 2012
VAC019-031-143-272115-
/O.CON.KRNK.SV.W.0307.000000T0000Z-120727T2115Z/
PITTSYLVANIA VA-CAMPBELL VA-BEDFORD VA-
457 PM EDT FRI JUL 27 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHEASTERN PITTSYLVANIA...WESTERN CAMPBELL AND SOUTHEASTERN
BEDFORD COUNTIES...
AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR LEESVILLE...OR 6 MILES NORTHWEST OF HURT...MOVING EAST
AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
LEESVILLE...
ALTAVISTA...
HODGES...
AND STRAIGHTSTONE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3697 7911 3700 7948 3701 7949 3727 7951
3733 7923
TIME...MOT...LOC 2057Z 270DEG 33KT 3714 7934
$$
AMS251
WWUS51 KRNK 272105
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT FRI JUL 27 2012
VAC019-031-143-272115-
/O.EXP.KRNK.SV.W.0307.000000T0000Z-120727T2115Z/
PITTSYLVANIA VA-CAMPBELL VA-BEDFORD VA-
505 PM EDT FRI JUL 27 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PITTSYLVANIA...
WESTERN CAMPBELL AND SOUTHEASTERN BEDFORD COUNTIES EXPIRES AT 515 PM
EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.
LAT...LON 3697 7911 3700 7948 3701 7949 3727 7951
3733 7923
TIME...MOT...LOC 2105Z 270DEG 33KT 3714 7925
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:06 PM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 27, 12:06 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1206 PM EDT FRI JUL 27 2012 .SYNOPSIS... SHOWER AND THUNDERSTORM ACTIVITY WILL BE SCATTERED ACROSS THE AREA THIS AFTERNOON AS A SLOW MOVING COLD FRONT APPROACHES FROM THE NORTHWEST. THIS COLD FRONT WILL EXIT OUR AREA TO THE EAST BY SATURDAY AFTERNOON...WITH HIGH PRESSURE BUILDING IN FROM THE GREAT LAKES FOR SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1130 AM... NEAR FULL SUN ONGOING EAST OF BLUE RIDGE WHICH SHOULD PROMOTE STRONG INSTABILITY TO FUEL STRONG TO SEVERE STORMS THIS AFTERNOON. THE STORM PREDICTION CENTER CONTINUES TO MAINTAIN SLIGHT RISK FOR SEVERE STORMS ALONG AND EAST OF BLUE RIDGE...MAIN THREAT DAMAGING WINDS. MORNING RNK SOUNDING WAS NOT OVERLY IMPRESSIVE DUE TO DEBRIS REMANTS FROM MCS TO OUR NORTH LAST NIGHT...TEMPS ALOFT STILL WARM AND WINDS WESTERLY. MODIFIED SOUNDING FOR THE AFTERNOON HOWEVER SUGGESTS A MORE RESPECTIBLE ENVIRONMENT FOR STORM GROWTH...CAPES 2000-3000...AND STEEPER MID LEVEL LAPSE RATES PER COOLING TEMPS ALOFT COOLING FROM APPROACHING UPPER TROUGH. AS WE TRANSITION THROUGH THE AFTERNOON ANTICIPATE BACKING OF THE LOWER LEVEL WIND AHEAD OF THE APPROACHING TROUGH...YIELDING INCREASING CONVERGENCE ALONG THE BLUE RIDGE. LEE TROUGH SHOULD ALSO STRENGTHEN PER INTENSE AFTERNOON HEATING FURTHER INCREASING THE CONVERGENCE EAST OF THE BLUE RIDGE. BOTH THE RNK WRF AND HRRR SUGGEST INBOUND SHRA/TSRA ACTIVITY FROM WV WILL BE JOINED BY NEW DEVELOPMENT VCNTY OF BLUE RIDGE AND LEE TROF. AS SUCH MAY END UP WITH SEVERAL BANDS OR STORM CLUSTERS WHICH WILL THEN MOVE EAST BOUND TOWARD THE COAST DURING THE LATE AFTERNOON AND EVENING. FOR OUR CWA...THE GREATEST INSTABILITY WILL RESIDE OVER OUR EASTERN COUNTIES...THUS EXPECT TO SEE STRONGEST THUNDERSTORM ACTIVITY FOR OUR PIEDMONT COUNTIES...MAINLY SOUTH AND EAST OF THE ROANOKE VALLEY. MODELS HAVE ALL OF THE ACTIVITY CLEARING THE CWA AROUND SUNSET. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 425 AM EDT FRIDAY... UPPER ATMOSPHERIC PATTERN WILL CONTINUE TO AMPLIFY THROUGH THE SHORT TERM AS THE SUBTROPICAL RIDGE GAINS STRENGTH AND AMPLITUDE ACROSS THE CENTRAL/SOUTHERN PLAINS ONCE AGAIN. THIS WILL LEAD TO ENHANCED NORTHWEST FLOW ACROSS THE MID-ATLANTIC REGION DURING THE WEEKEND. A SERIES OF DISTURBANCES IN THE PERSISTENT NW FLOW ALOFT WILL FINALLY SHIFT THE MAIN UPPER TROUGH AXIS TO THE EAST SIDE OF THE CWA BY LATE SAT...THEN RESULT IN A GENERALLY QUASI-STATIONARY PATTERN ACROSS THE U.S. INTO EARLY NEXT WEEK FEATURING A LINGERING UPPER TROUGH...CENTERED JUST EAST OF THE CWA THROUGH MUCH OF THE PERIOD. A CONTINUED SERIES OF DISTURBANCES TRACKING IN NW FLOW ON THE BACKSIDE OF THIS UPPER TROUGH WILL KEEP A FAIRLY ACTIVE PATTERN IN PLACE. ALTHOUGH THE UPPER PATTERN DOES NOT CHANGE SUBSTANTIALLY THROUGH THE PERIOD...DAY-TO-DAY CONVECTIVE CHANCES WILL. FOR SAT...THE BEST LOW-LEVEL AIR MASS HAS SHIFTED EAST OF THE CWA...BUT NOTICEABLY COLDER AIR ALOFT AND PVA IN AFOREMENTIONED NW FLOW ALOFT WILL ENHANCE PCPN...ESPECIALLY THAT WHICH IS OROGRAPHICALLY INDUCED ACROSS THE NORTHERN ALLEGHANYS AND THE SW BLUE RIDGE. FOR SUN...THE BEST UPPER SUPPORT AND LOW-LEVEL MOISTURE HAS SHIFTED EAST OF THE REGION...LEAVING THE CWA IN A MORE STABLE...DRIER AIR MASS. AT THIS POINT...WITH THE MAIN TROUGH AXIS EAST OF THE REGION...HAVE LIMITED POPS TO JUST THOSE OROGRAPHICALLY AND DIURNALLY INDUCED. BY MON...NEW DISTURBANCES ORIGINATING IN THE NORTHERN PLAINS/SC CANADA WILL TRACK TOWARD THE REGION...RESULTING IN A SLOW RETROGRESSION OF THE UPPER TROUGH. HENCE...EXPECT DIURNAL CONVECTION TO BE ON THE INCREASE ONCE AGAIN MON...ESPECIALLY ON THE EAST SIDE OF THE ALLEGHANYS WHERE DEEPER LOW-LEVEL MOISTURE AND SE-S SFC FLOW SHOULD EXIST. MAX/MIN TEMPS DURING THE PERIOD SHOULD BE CLOSER TO SEASONAL NORMALS THAN THE PAST FEW DAYS...BUT LIKELY REMAINING SLIGHTLY AOA NORMALS WITH 850MB TEMPS STILL IN THE +18-+20C RANGE SAT-SUN. GREATER INSOLATION...ESPECIALLY SUN...WILL ALSO OFFSET THE SLIGHTLY LOWER LOW-LEVEL THICKNESSES AND 850MB TEMPS. THE MAIN CHANGE WILL BE NOTICED WITH SLIGHTLY LOWER DEWPOINTS. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 425 AM EDT FRIDAY... THE BLOCKING PATTERN WHICH BECOMES ESTABLISHED DURING THE SHORT TERM REMAINS IN PLACE THROUGHOUT NEXT WEEK WITH A STRONG UPPER RIDGE ANCHORED ACROSS IN THE TX/OK/NM REGION...ANOTHER STRONG RIDGE OFF THE MID-ATLANTIC COAST...AND A GENERAL BROAD UPPER TROUGH ACROSS THE EASTERN U.S. THIS UPPER TROUGH SLOWLY RETROGRADES THROUGH THE EXTENDED PERIODS...WHICH SLOWLY RESULTS IN THE CWA TRANSITION FROM NW FLOW ALOFT AT THE BEGINNING OF THE LONG TERM PERIOD TO A SOUTHWEST FLOW ALOFT BY THE END OF THE PERIOD. LOW-LEVEL MOISTURE AND PWATS CONTINUE TO INCREASE...ALL RESULTING IN ENHANCED CHANCES FOR DIURNAL CONVECTION AND CLOUD COVER. EXPECT SCT-NMRS DIURNAL CONVECTION THROUGH THE PERIOD. AT THIS POINT...TUE-WED APPEAR TO OFFER THE BETTER CHCS FOR CONVECTIVE COVERAGE WITH BETTER UPPER DYNAMICS IN PLACE...BUT GIVEN MODEL UNCERTAINTIES...AT LEAST CHC POPS WILL REMAIN IN PLACE THROUGHOUT THE ENTIRE PERIOD. THE CLOUD COVER WILL HOLD MAX TEMPS NEAR OR SLIGHTLY BELOW NORMAL...WHILE MIN TEMPS WILL REMAIN AOA NORMAL WITH WARM MUGGY NIGHTS. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... AS OF NOON FRIDAY... ANTICIPATING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS AND MOVE EAST THROUGH THE PIEDMONT THIS AFTERNOON. SOME OF THE STORMS COULD BE SEVERE WITH ISOLATED WIND GUSTS OF 50 KTS. CONDITIONS WILL BE PRIMARILY VFR EXCEPT IN THE VCNTY OF THE SHRA/TSRA. STORM THREAT GREATEST BETWEEN 2-5PM...DIMINISHING TOWARD SUNSET...SOME VFR DEBIS CLOUDINESS LINGERING OVERNIGHT TONIGHT. WINDS TODAY WILL BE WESTERLY GENERALLY 7-10KTS WITH SOME LOW END 16-18KT GUSTS. HIGHER GUSTS LIKELY IN THE VCNTY OF THE STORMS. THE MAIN SURFACE COLD FRONT WILL PUSH THROUGH THE FORECAST AREA ON SATURDAY MORNING AND AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS...WITH SUB-VFR CONDITIONS ARE POSSIBLY THROUGH SATURDAY EVENING. THE AIR MASS DRIES OUT AND VFR PREVAILS ACROSS THE REGION SATURDAY NIGHT INTO EARLY MONDAY. RETURN MOISTURE AND RESIDUAL FRONT TO THE SOUTH WILL LIKELY RESULT IN MORE DIURNALLY DRIVEN CONVECTION MONDAY INTO TUESDAY...BUT MAINLY VFR OUTSIDE OF AFTERNOON STORMS AND OVERNIGHT VALLEY FOG. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...PM SHORT TERM...JC LONG TERM...JC AVIATION...PM
Hazardous weather outlook, Jul 27, 3:59 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 359 PM EDT FRI JUL 27 2012 WVZ042-043-045-282000- MERCER-SUMMERS-GREENBRIER- 359 PM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ044-282000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE- 359 PM EDT FRI JUL 27 2012 ...SEVERE THUNDERSTORM WATCH 531 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NO AA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 3:14 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT FRI JUL 27 2012
VAZ017-032-271945-
FLOYD VA-PATRICK VA-
314 PM EDT FRI JUL 27 2012
...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND PATRICK COUNTIES...
AT 312 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
WOOLWINE...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR WOOLWINE AROUND 325 PM...CHARITY AROUND 330
PM AND FAIRY STONE STATE PARK AROUND 345 PM.
LAT...LON 3668 8046 3670 8045 3672 8047 3686 8047
3687 8023 3685 8007 3679 8006 3678 8010
3674 8010 3674 8008 3672 8010 3667 8007
AMSSpecial weather statement, Jul 27, 3:15 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT FRI JUL 27 2012
VAZ018-019-023-WVZ044-271945-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-MONROE WV-
315 PM EDT FRI JUL 27 2012
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT...CRAIG
AND MONROE COUNTIES...
AT 312 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF PAINT BANK...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR NEW CASTLE AROUND 320 PM...JORDAN MINES
AROUND 325 PM...ORISKANY AROUND 335 PM...COVINGTON CITY AROUND 340 PM
AND GALA AROUND 345 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3746 7972 3746 8034 3769 8032 3769 8030
3773 8025 3775 8026 3776 8025 3784 7981
AMSLocal storm report, Jul 27, 3:19 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT FRI JUL 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 5 SSW SUITER 37.04N 81.24W
07/27/2012 BLAND VA EMERGENCY MNGR
TREE DOWN ON OLD MOUNTAIN ROAD
0250 PM TSTM WND DMG 2 SE MECHANICSBURG 37.13N 80.92W
07/27/2012 BLAND VA EMERGENCY MNGR
TREE DOWN ON BYRNES CHAPEL ROAD
&&
MBSLocal storm report, Jul 27, 3:30 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT FRI JUL 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG UNION 37.58N 80.53W
07/27/2012 MONROE WV 911 CALL CENTER
NUMEROUS TREES DOWN THROUGHOUT UNION AND VICINITY.
&&
JVCLocal storm report, Jul 27, 3:43 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT FRI JUL 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG 3 S UNION 37.54N 80.53W
07/27/2012 MONROE WV DEPT OF HIGHWAYS
TREE DOWN IN ROAD 3 MILES SOUTH OF UNION.
&&
JVCSpecial weather statement, Jul 27, 3:47 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 347 PM EDT FRI JUL 27 2012 NCZ005-VAZ015>017-032-033-043-044-272045- CARROLL VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROCKINGHAM NC- 347 PM EDT FRI JUL 27 2012 ...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...FRANKLIN... GRAYSON...HENRY...PATRICK...PITTSYLVANIA AND ROCKINGHAM COUNTIES... AT 346 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF FANCY GAP...MOVING EAST AT 45 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR WILLIS AROUND 355 PM...MEADOWS OF DAN...AND MABRY MILL AROUND 400 PM...ROCKY KNOB RECREATION AREA...ROCKY KNOB SUMMIT...AND FLOYD AROUND 405 PM...BUFFALO RIDGE...STUART...AND WOOLWINE AROUND 410 PM AND CHARITY AROUND 415 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. LAT...LON 3658 8139 3694 8033 3692 7946 3652 7966 AMS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:35 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 55 min |
| Jul 27, 2:07 PM EDT | Flash Flood Warning | RNK | Tazewell | 65 min |
| Jul 27, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles | 52 min |
| Jul 27, 3:02 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, Roanoke, City of Radford, City of Roanoke, City of Salem | 58 min |
| Jul 27, 3:14 PM EDT | Special Weather Statement | RNK | Patrick | 31 min |
| Jul 27, 3:15 PM EDT | Special Weather Statement | RNK | Alleghany, Botetourt, Craig, City of Covington | 30 min |
| Jul 27, 3:19 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Halifax, Pittsylvania, City of Danville | 56 min |
| Jul 27, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Craig, Franklin, Roanoke, City of Roanoke and 1 more | 78 min |
| Jul 27, 3:47 PM EDT | Special Weather Statement | RNK | Carroll, Floyd, Henry, Patrick, City of Galax, City of Martinsville | 58 min |
| Jul 27, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Amherst, Botetourt, Rockbridge, City of Buena Vista, City of Covington and 1 more | 53 min |
| Jul 27, 4:00 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Roanoke | 30 min |
| Jul 27, 4:06 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 45 min |
| Jul 27, 4:22 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 68 min |
| Jul 27, 4:37 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 53 min |
| Jul 27, 4:51 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 24 min |
| Jul 27, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 65 min |
| Jul 27, 5:20 PM EDT | Special Weather Statement | RNK | Appomattox | 25 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.